Alert archive / Michigan / Winter Storm Warnings in 2019

Winter Storm Warning 2, NWS Grand Rapids, MI

February 11, 20198 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Feb 11, 2019, 1:40 PM EST for 8 counties in Michigan. It took effect at Feb 12, 2019, 12:00 AM EST. It was in force for 14 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 2019, 1:40 PM EST (18:40 UTC)
In effect from
Feb 12, 2019, 12:00 AM EST
Expired
Feb 12, 2019, 2:11 PM EST
In force
14 hr
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 12, 7:00 AM ESTSNOW 23 Se Big Rapids, MI24 HOUR TOTAL. COCORAHS STATION MI-ME-12, 3 ESE BIG RAPIDS.
Feb 12, 7:00 AM ESTSNOW 2.12 Nw Sylvester, MI24 HOUR TOTAL. COCORAHS STATION MI-ME-10, 2 NW SYLVESTER.
Feb 12, 7:00 AM ESTSNOW 41 Nne Brunswick, MI24 HOUR TOTAL. CO-OP OBSERVER STATION FREM4, 4 WSW FREMONT.
Feb 12, 9:30 AM ESTSNOW 3.31 Sse Mount Pleasant, MI
Feb 12, 11:00 AM ESTSNOW 3.31 Sse Mount Pleasant, MITUESDAY MORNING TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS43 KGRR 111840
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
140 PM EST Mon Feb 11 2019

MIZ037>040-043>046-120245-
/O.UPG.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/
/O.NEW.KGRR.WS.W.0002.190212T0500Z-190213T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
140 PM EST Mon Feb 11 2019

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM
EST WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8
  inches expected. Winds gusting over 35 mph at times.

* WHERE...Portions of central and west central Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

&&

$$

MIZ058-059-064>067-071>074-120245-
/O.EXT.KGRR.WW.Y.0013.190212T0000Z-190213T1800Z/
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
140 PM EST Mon Feb 11 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING
TO 1 PM EST WEDNESDAY...

* WHAT...Mixed precipitation expected tonight and Tuesday. Snow
  expected Tuesday night into Wednesday. Total ice accumulations
  of one to two tenths of an inch and snow accumulations of 2 to 4
  inches expected. Wind gusts over 35 mph are possible Tuesday 
  night into Wednesday with areas of blowing snow.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 7 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday morning and evening commutes and
  the Wednesday morning commute. Be prepared for power outages as
  the combination of gusty winds and ice accumulations may bring
  down tree limbs and power lines. Areas of blowing snow are
  possible Tuesday night into Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

MIZ050>052-056-057-120245-
/O.CON.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, and Grand Rapids
140 PM EST Mon Feb 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO 1 PM EST WEDNESDAY...

* WHAT...Snow and mixed precipitation expected. Total snow
  accumulations of 4 to 6 inches and ice accumulations of up to 
  one tenth of an inch expected. Wind gusts of 35 mph are possible
  Tuesday night into Wednesday with areas of blowing snow.

* WHERE...Portions of central, southwest and west central 
  Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low 
  visibility during the Tuesday morning, evening and Wednesday 
  morning commutes. The heaviest ice accumulations are expected 
  along the Interstate 96 corridor. Blowing snow with occasional 
  white out conditions are possible Tuesday night into Wednesday 
  morning, especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

weather.gov/grr
3 follow-up statements
931 
WWUS43 KGRR 120235
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
935 PM EST Mon Feb 11 2019

MIZ037>040-043>046-121045-
/O.CON.KGRR.WS.W.0002.190212T0500Z-190213T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
935 PM EST Mon Feb 11 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 
  inches expected. Winds gusting over 35 mph at times.

* WHERE...Portions of central and west central Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult. Areas of 
  blowing snow could significantly reduce visibility. The 
  hazardous conditions could impact the morning and evening 
  commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

MIZ058-059-064>067-071>074-121045-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
935 PM EST Mon Feb 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Mixed precipitation expected tonight and Tuesday. Snow
  expected Tuesday night into Wednesday. Total ice accumulations
  of one to three tenths of an inch and snow accumulations of 2 
  to 4 inches expected. Wind gusts over 35 mph are possible 
  Tuesday night into Wednesday with areas of blowing snow.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 7 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low 
  visibility during the Tuesday morning and evening commutes and 
  the Wednesday morning commute. Be prepared for power outages 
  as the combination of gusty winds and ice accumulations may 
  bring down tree limbs and power lines. Areas of blowing snow 
  are possible Tuesday night into Wednesday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

MIZ050>052-056-057-121045-
/O.CON.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, and Grand Rapids
935 PM EST Mon Feb 11 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Snow and mixed precipitation expected. Total snow
  accumulations of 4 to 6 inches and ice accumulations of up to
  one to two tenths of an inch expected. Wind gusts of 35 mph are
  possible Tuesday night into Wednesday with areas of blowing 
  snow.

* WHERE...Portions of central, southwest and west central 
  Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low 
  visibility during the Tuesday morning, evening and Wednesday 
  morning commutes. The heaviest ice accumulations are expected 
  along the Interstate 96 corridor. Blowing snow with occasional 
  white out conditions are possible Tuesday night into Wednesday 
  morning, especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

weather.gov/grr
929 
WWUS43 KGRR 120843
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
343 AM EST Tue Feb 12 2019

MIZ037>040-043>046-121645-
/O.CON.KGRR.WS.W.0002.000000T0000Z-190213T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
343 AM EST Tue Feb 12 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8
  inches expected. Wind gusts in excess of 35 mph will continue 
  this morning leading to areas of blowing snow. 

* WHERE...Portions of central and west central Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions and low
  visibility during the Tuesday morning, evening, and Wednesday
  morning commutes. Blowing snow will be worst on north to south
  orientated roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

&&

$$

MIZ058-059-064>067-071>074-121645-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
343 AM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total ice accumulations of
  one to three tenths of an inch and snow accumulations of 2 to 4
  inches expected. Wind gusts in excess of 40 mph are possible
  tonight and into Wednesday morning leading to areas of blowing 
  snow.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 7 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday morning, evening, and Wednesday
  morning commutes. The heaviest ice accumulations are expected
  along the Interstate 94 corridor. Be prepared for power outages
  as the combination of gusty winds and ice accumulations may down
  tree limbs and power lines. Blowing snow with occasional white
  out conditions are possible tonight and into Wednesday morning,
  especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

MIZ050>052-056-057-121645-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, and Grand Rapids
343 AM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST 
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  4 to 6 inches and ice accumulations of up to one to two tenths
  of an inch expected. Wind gusts in excess of 40 mph are possible
  tonight into Wednesday leading to areas of blowing snow.

* WHERE...Portions of central, southwest and west central 
  Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday morning, evening, and Wednesday
  morning commutes. The heaviest ice accumulations are expected
  along southern portion of the advisory. Be prepared for power 
  outages as the combination of gusty winds and ice accumulations 
  may down tree limbs and power lines. Blowing snow with 
  occasional white out conditions are possible tonight and into 
  Wednesday morning, especially on north to south oriented 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

weather.gov/grr

BORCHARDT
836 
WWUS43 KGRR 121911
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
211 PM EST Tue Feb 12 2019

MIZ037>040-043>046-130315-
/O.CAN.KGRR.WS.W.0002.000000T0000Z-190213T1800Z/
/O.EXA.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, and Mount Pleasant
211 PM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Additional snow accumulations of 2 to 4 inches. Winds 
  gusting 35 to 40 mph.

* WHERE...Portions of central and west central Michigan.

* WHEN...Until 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday evening and Wednesday morning
  commutes. Blowing snow is expected tonight and into Wednesday 
  morning, especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving. 

&&

$$

MIZ058-059-064>067-071>074-130315-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ionia, St. Johns, Holland, Hastings, 
Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, 
and Jackson
211 PM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Additional snow accumulations of 2 to 4 inches. Winds 
  gusting 35 to 40 mph.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From 7 PM this evening to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday evening and Wednesday morning
  commutes. Blowing snow is expected tonight and into Wednesday 
  morning, especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

MIZ050>052-056-057-130315-
/O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/
Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Including the cities of Muskegon, Greenville, Alma, Grand Haven, 
Jenison, and Grand Rapids
211 PM EST Tue Feb 12 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...

* WHAT...Additional snow accumulations of 2 to 4 inches. Winds 
  gusting 35 to 40 mph.

* WHERE...Portions of central, southwest and west central 
  Michigan.

* WHEN...From midnight tonight to 1 PM EST Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions and low
  visibility during the Tuesday evening and Wednesday morning
  commutes. Blowing snow is expected tonight and into Wednesday 
  morning, especially on north to south oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.

&&

$$

weather.gov/grr

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 11, 1:10 PM EST, 30 minutes earlier.

Area forecast discussion, Feb 11, 1:10 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
110 PM EST Mon Feb 11 2019

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 306 AM EST Mon Feb 11 2019

A period of impactful winter weather is expected late tonight
into Wednesday morning. The following are forecast changes or
highlights:

- The start/end times of the winter weather advisory were adjusted
  to 12 AM Tuesday/1 PM Wednesday to reflect a slowing trend in
  model guidance. Two waves of winter weather are expected; the
  first late tonight and the next Tuesday night.

- Uncertainty remains in the placement of a warm nose, but the
  most snow of 4 to 7" is still expected north of I-96 with sleet
  and freezing rain to the south. Ice accumulations of 0.1-0.2"
  are possible along I-94.

- Strong winds Tuesday night will lead to blowing and drifting
  snow. Moreover, downed tree limbs and power outages are possible south
  of I-96 due to ice on power lines and trees.

- A second storm system is still expected toward the end of the
  week.

&&

.UPDATE...
Issued at 110 PM EST Mon Feb 11 2019

The forecast is generally on track, but we will make a couple
changes to the WSW. We will upgrade the northern zones to a Winter
Storm Warning for the expected impacts of 6 or more inches of
snow combined with winds gusting 35 to 40 mph at times. Expect
significant impacts to travel from blowing and drifting with near
whiteouts in open country roads beginning late tonight.

We will also move the start time of the advisory across the
southern zones to 7 pm this evening, as snow and mixed precip is
expected to be arriving there this evening.

&&

.DISCUSSION...(Today through next Sunday)
Issued at 306 AM EST Mon Feb 11 2019

Attention is squarely on the winter storm expected to impact Lower
Michigan starting late tonight through Wednesday morning.
Thankfully, the "big picture" really hasn't changed except for a
later expected arrival time of the system by about 6 hours. Overall,
we're expecting two waves of wintry precipitation, the first late
tonight through much of Tuesday morning and the second Tuesday
night through Wednesday morning. Both the Tuesday and Wednesday
morning commutes will be hazardous areawide.

The first wave will be driven by (rather impressive) isentropic lift
as warm front pushes into Lower Michigan driven by the approaching
low from the southwest. Precipitation is expected to start roughly
after 11 PM (a bit later than the previous forecast package) and
spread from south to north. The heaviest precipitation with the
first wave is expected from roughly 2 AM - 10 AM, including the
Tuesday morning commute. A warm nose will also push into Lower
Michigan but just how far north is the million dollar question. A
consensus of forecast deterministic and ensemble 850 mb low
positions suggests the warm nose will stall along or just north of I-
96. This unfortunately presents a frustratingly tricky and
potentially problematic forecast for Muskegon, Kent, Ionia, and
Montcalm counties where clean-up from the freezing rain event last
week is still ongoing. Since the warm nose will be warmer and deeper
with southern extent, we feel pretty confident in a gradual gradient
from snow to sleet around the neighborhood of I-96 to freezing rain
toward I-94, with the actual placement of precipitation types by no
means guaranteed in space or time. There may be a prolonged
window of freezing rain along I-94 favoring accumulations in the
0.1-0.2" range, which would be enough for gusty easterly winds of
20-25 kts to lead to falling tree limbs and even some power
outages. Where precipitation stays all snow, the isentropic
nature of the lift suggests snow ratios will be low (e.g. heavy,
wet snow) with a burst of 2-4" expected with the first wave.

After a brief lull during the early afternoon hours Tuesday, the
second wave in the form of wrap-around precipitation will swing
through all of western Lower Michigan toward the evening hours. The
second wave is expected to be all snow areawide, with lake
enhancement likely after dark as 850 mb temperatures fall to -12 to -
15 C and inversion heights build to 6000-7000 ft. Forecast model
guidance has trended upward with QPF with the second wave which
makes sense given the aforementioned lake parameters, suggesting
perhaps another 2-4" areawide is to be expected through Wednesday
morning. The highest accumulations are expected across parts of
Allegan, Van Buren, and Kalamazoo counties (and hence along I-94)
where a convergence band is possible given the orientation of the
wind field. The bigger issue than actual accumulations will be
strong northwesterly winds causing considerable blowing and drifting
snow. The Euro Ensemble *mean* wind gusts across western Lower
Michigan Tuesday night into Wednesday range from 33-37 kts with
forecast soundings suggesting the potential to mix down upwards of
40 kts of wind (e.g. corresponding to gust > 45 mph). Together this
suggests much of the area will experience low visibility to
occasional white out conditions Tuesday night into Wednesday
morning. To make matters worse, any freezing rain that accumulated
with the first wave will not have much time to melt, making downed
tree limbs and power outages likely with the second wave. Snow
showers and associated restrictions to visibility may very well
linger into daylight hours Wednesday but decreasing winds and lake
effect snow parameters suggests a general downward in impact
intensity as Wednesday progresses.

Overall, this storm has the potential to be locally nasty. Total
snow accumulations of 4 to 7" is expected north of I-96, with snow
accumulations of 2 to 4" and ice accumulations of 0.1 to 0.2" south
of I-96. We considered upgrading a portion of our area to a winter
storm warning this morning but held off with our neighboring offices
primarily due to the uncertainty with how far north the warm nose
will go as well as how widespread higher-end impacts may be
experienced. It appears recovery times may be relatively short
across a good chunk of our area thanks to decreasing winds and snow
intensity on Wednesday as well as favorable temperatures for road
clearing operations (as opposed to the last week in January where
temperatures were frigid). It's nonetheless still possible that
parts of our area will experience localized prolonged recovery
times, especially where the combination of accumulated ice early
Tuesday morning and strong winds Tuesday night into Wednesday
overlap. We'll let the day crew take one last look to see if an
upgrade is warranted for part of the area.

We continue to watch another storm system due to pass through the
Great Lakes late Thursday and into early Saturday.  Forecast
deterministic and ensemble model guidance still demonstrate
inconsistency with respect to timing and location of greatest
impacts (which is not uncommon at this time range), but it's worth
noting Lower Michigan is still in play for another impactful winter
event. On the bright side, the 00Z suite of model guidance shows a
slightly less organized system than previous runs with primarily
snow (as opposed to mixed precipitation)... We'll see if such a
trend continues.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 640 AM EST Mon Feb 11 2019

Expect limited MVFR / IFR cigs during the daylight hours of today.
Any lights snow still falling along the I-94 area should end by
13z. Visibilities should largely be 6 miles or greater through
the day.

Tonight a major winter storm moves into the area. For the I-96 TAF
sites expect snow to overspread the TAF sites after 06z, the snow
will become moderate to heavy at times. Winds will increase from
the east to around 20 knots too. The I-96 TAF sites will see snow
at the start but it will quickly change freezing rain and sleet
then finally to all rain. Expect LIFR conditions at all TAF sites
after 06z Tuesday.

Clearly moderate to heavy icing in the clouds should be expected
tonight.

&&

.HYDROLOGY...
Issued at 310 PM EST Sun Feb 10 2019

he hydro situation remains largely unchanged, with 3 flood warnings
in place on the Grand River; at Portland, Comstock Park, and
Robinson Township. The Portland flooding is due to a combination of
multiple ice jams as well as higher flow from snowmelt and recent
rains. Downstream at Comstock Park and Robinson Township, the higher
flows were due to snowmelt and recent rains. All 3 flood warnings
look like they will need to continue for the next few days. The
situation is not likely to change much as we head into the work
week, given high flows down the length of the Grand River.

The one thing that could change the situation is the variable that
is the least predictable: ice. There is ice in the river, at least
in spots from upstream of Portland down to Robinson Township. Ice
may break up in spots and jam in locations such as shallow areas,
bends in the river and at locations where the river channel narrows.
So, persons with interests along not only the Grand, but other
rivers as well in the Southwest quarter of the state will need to be
mindful that levels could change rapidly.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 7 PM this evening to 1 PM EST
Wednesday for MIZ058-059-064>067-071>074.

Winter Storm Warning from midnight tonight to 1 PM EST Wednesday
for MIZ037>040-043>046.

Winter Weather Advisory from midnight tonight to 1 PM EST
Wednesday for MIZ050>052-056-057.

&&

UPDATE...Ostuno
SYNOPSIS...Borchardt
DISCUSSION...Borchardt
AVIATION...WDM
HYDROLOGY...63
Hazardous weather outlook, Feb 11, 3:22 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
322 AM EST Mon Feb 11 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
322 AM EST Mon Feb 11 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

A mix of snow, sleet, and freezing rain is possible south of I-96
after midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Wintry weather will continue into early Wednesday with the Tuesday
morning, evening, and Wednesday morning commutes effected.
Tuesday morning, accumulating snow is expected along and north of
I-96 with snow changing to a wintry mix along the I-94 corridor.
Lake effect snow and blowing snow is expected late Tuesday night
and into Wednesday with severely restricted visibility possible.
Wind gusts may exceed 40 mph Tuesday night with downed tree limbs
and power outages along I-94 where the highest ice accumulations
are expected.

An active pattern will continue through at least the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BORCHARDT

Nearby

Winter Storm Warnings in Michigan, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.